Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 88, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2018, 6:45 PM EDT for Hillsdale County, Michigan; Williams County, Ohio. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 6:45 PM EDT (22:45 UTC)
- Expired
- Sep 20, 2018, 7:16 PM EDT
- In force
- 31 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Hillsdale County, MI, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 7:03 PM EDT | TSTM WND GST 57 | 2 Nw Prattville, MI | WINDS REPORTED VIA AMATEUR RADIO INTERSECTION OF WALDRON AND PAMARACK ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WUUS53 KIWX 202245
SVRIWX
MIC059-OHC171-202330-
/O.NEW.KIWX.SV.W.0088.180920T2245Z-180920T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
645 PM EDT THU SEP 20 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Hillsdale County in southeastern Michigan...
Northeastern Williams County in northwestern Ohio...
* Until 730 PM EDT.
* At 645 PM EDT, a severe thunderstorm was located near Pioneer, or
11 miles north of Montpelier, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pioneer, Ransom, Waldron, Prattville, Alvordton, Betzer, Frontier
and Lake Seneca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4170 8440 4166 8440 4167 8468 4180 8468
4184 8436 4171 8436
TIME...MOT...LOC 2245Z 269DEG 32KT 4174 8461
HAIL...0.88IN
WIND...60MPH
$$
Brown2 follow-up statements
129
WWUS53 KIWX 202300
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
700 PM EDT THU SEP 20 2018
MIC059-OHC171-202330-
/O.CON.KIWX.SV.W.0088.000000T0000Z-180920T2330Z/
Hillsdale MI-Williams OH-
700 PM EDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN HILLSDALE AND NORTHEASTERN WILLIAMS COUNTIES...
At 700 PM EDT, a severe thunderstorm was located near Fayette, or 8
miles southwest of Hudson, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pioneer, Ransom, Waldron, Prattville, Alvordton and Betzer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4170 8440 4166 8440 4167 8455 4181 8456
4184 8436 4171 8436
TIME...MOT...LOC 2300Z 269DEG 32KT 4174 8442
HAIL...0.88IN
WIND...60MPH
$$
Brown120
WWUS53 KIWX 202316
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
716 PM EDT THU SEP 20 2018
MIC059-OHC171-202325-
/O.CAN.KIWX.SV.W.0088.000000T0000Z-180920T2330Z/
Hillsdale MI-Williams OH-
716 PM EDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HILLSDALE AND
NORTHEASTERN WILLIAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4170 8440 4166 8440 4167 8455 4181 8456
4184 8436 4171 8436
TIME...MOT...LOC 2314Z 269DEG 32KT 4174 8423
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:49 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 20, 3:49 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Sep 20 2018
.SYNOPSIS...
Issued at 350 PM EDT Thu Sep 20 2018
A chance for a shower or storm will exist through this evening, mainly
along and north of the Toll Road into this evening. There will be
a chance of showers and thunderstorms again midday Friday into the
early afternoon hours. A few strong storms could develop east of a
Marion Indiana to Wauseon Ohio line. Cooler temperatures and dry
weather will then filter in behind a cold front. Highs will only
reach into the 60s on Saturday, then mainly in the 70s early next
week.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Sep 20 2018
Feeble mid level lapse rates within solidified warm sector across
CWA should prove large factor in keeping convection limited and
shallow, primarily across northwest CWA this evening, primarily
coincident with peak heating with MLCAPE 2000-2500 j/kg. Additional
low end chances overnight in same general area as upstream strong
convection this evening across northern IA/southeastern MN undergoes
decay with eastward progress into stabilizing environment/offset by
leading edge of unseasonably strong 40-60M/12 hr mid level height
falls. Focus on short window of opportunity for strong/possibly low
end severe convection in far southeast CWA. Race will be between
upscale growth, dependent upon convective debris coverage in morning
hours that dictates upscale growth rate and the eastward sweep of
the strong longwave trough axis through the northern Great Lakes and
associated trailing cold front. Axis of pooled prefrontal dewpoints
suggest best window of opportunity for thunderstorms 18-21 UTC,
primarily along and east of Marion to Wauseon line. Then an hour or
so later for time to congeal into linear segments/short lived bows
within a smaller Portland to Napoleon and east line for low end
strong/severe window risk.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Sep 20 2018
Broad northwest Canadian originated surface ridge to overspread
Great Lakes this weekend behind strong Friday midday/afternoon
frontal passage and bring substantial airmass exchange with
Saturday afternoon highs only into the middle/upper 60s. Gradual
thermal moderation to seasonable 70s Sunday-Tuesday as ridge moves
into northern New England. Chances for showers/possible storms
ramp Monday night through early Tuesday night associated with next
strong northern stream trough and frontal boundary approach. Cool
low levels should limit any storm strength during this period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 107 PM EDT Thu Sep 20 2018
VFR flight conditions expected throughout the forecast period.
Southwesterly winds this afternoon with gusts to 18 knots. Cold
front approaches from the northwest early Friday morning resulting
in low level wind shear for a few hours until the front passes.
Left a brief chance of showers at both TAF sites but guidance
indicating front will be mainly dry as it passes through. After
the frontal passage winds will remain 10 to 15 knots with
occasional stronger gusts out of the southwest until the end of
the TAF period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
Saturday for LMZ043-046.
&&
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Heidelberger
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 20, 4:44 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Northern Indiana 444 PM EDT Thu Sep 20 2018 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-211200- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. A few isolated thunderstorm are possible late this afternoon into early this evening, mainly along and north of the Toll Road. While severe weather isn't expected at this time, locally gusty winds and small hail will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible again Friday with a chance of strong to locally severe storms mainly along and east of a Marion Indiana to Hillsdale Michigan line. Strong gusty winds and small hail may accompany the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-211200- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 444 PM EDT Thu Sep 20 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. A small craft advisory continues for tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A small craft advisory continues for Friday through Saturday morning. INZ003-MIZ077-211200- La Porte-Berrien- 444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. A few isolated thunderstorm are possible late this afternoon into early this evening, mainly along and north of the Toll Road. While severe weather isn't expected at this time, locally gusty winds and small hail will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms will be possible again Friday morning into midday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 20, 5:43 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
543 PM EDT THU SEP 20 2018
INZ006-007-MIZ080-202215-
Lagrange-Steuben-Branch-
543 PM EDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN...NORTHEASTERN
LAGRANGE AND SOUTHERN BRANCH COUNTIES...
At 543 PM EDT, a strong thunderstorm was located 9 miles south of
Bronson, or 10 miles northwest of Angola, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Angola, Fremont, Ray, Kinderhook, California, Gilead, Orland, Clear
Lake, York, Flint, Mongo, East Gilead, Lake Gauge, Nevada Mills,
Crooked Lake, Berlien, Lake James, Lake Of The Woods and Coldwater
Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 349 and 357.
Interstate 69 in Michigan between mile markers 1 and 7.
Interstate 80 in Indiana between mile markers 131 and 156.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4176 8483 4176 8481 4162 8481 4167 8526
4185 8525 4187 8482
TIME...MOT...LOC 2143Z 270DEG 24KT 4175 8513
BrownLocal storm report, Sep 20, 5:59 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HEAVY RAIN MISHAWAKA 41.67N 86.17W
09/20/2018 M2.10 INCH ST. JOSEPH IN BROADCAST MEDIA
ALSO REPORTS OF MINOR STREET FLOODING.
&&
SLLLocal storm report, Sep 20, 6:17 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 NNW GULIVOIRE PARK 41.63N 86.26W
09/20/2018 ST. JOSEPH IN BROADCAST MEDIA
TWO SMALL SHEDS BLOWN OVER/LOST TO STORM AT
A BOX CHAIN HARDWARE STORE.
&&
SLLSpecial weather statement, Sep 20, 6:24 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
624 PM EDT THU SEP 20 2018
MIZ079-080-202300-
Branch-St. Joseph-
624 PM EDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. JOSEPH AND
SOUTHWESTERN BRANCH COUNTIES...
At 623 PM EDT, a strong thunderstorm was located near Bronson, or 8
miles northeast of Sturgis, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bronson, Fawn River, Batavia, Burr Oak, Gilead, Findley, Matteson
Lake and Lake Of The Woods.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4200 8509 4180 8500 4176 8530 4176 8536
4190 8541
TIME...MOT...LOC 2223Z 254DEG 36KT 4185 8527
BrownLocal storm report, Sep 20, 6:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
633 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 3 NE LAKE JAMES 41.73N 85.00W
09/20/2018 STEUBEN IN EMERGENCY MNGR
TREE DOWN NORTH OF SR 120 OFF OF OLD
US27/I-69 AREA. ALSO TREE DOWN IN CROOKED
LAKE AREA NEAR ORLAND RD.
&&
SLLSpecial weather statement, Sep 20, 6:38 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
638 PM EDT THU SEP 20 2018
MIZ081-OHZ001-202315-
Hillsdale-Williams-
638 PM EDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HILLSDALE AND NORTHERN
WILLIAMS COUNTIES...
At 637 PM EDT, a strong thunderstorm was located near Pioneer, or 9
miles north of Montpelier, moving east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pioneer, Cambria, Ransom, Waldron, Prattville, Shadyside, Alvordton,
Betzer, Bridgewater Center, Frontier, Nettle Lake and Lake Seneca.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4170 8440 4163 8440 4166 8474 4182 8473
4184 8436 4171 8436
TIME...MOT...LOC 2237Z 274DEG 38KT 4172 8463
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:52 PM EDT | Special Weather Statement | IWX | Cass | 23 min |
| Sep 20, 4:08 PM EDT | Beach Hazards Statement | IWX | 46 hr | |
| Sep 20, 4:39 PM EDT | Special Weather Statement | IWX | Branch | 36 min |
| Sep 20, 5:03 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 42 min |
| Sep 20, 5:08 PM EDT | Special Weather Statement | IWX | Branch | 37 min |
| Sep 20, 5:18 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 28 min |
| Sep 20, 5:40 PM EDT | Areal Flood Advisory | IWX | Branch, Cass, Saint Joseph | 3 hr |
| Sep 20, 5:59 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 21 min |
| Sep 20, 6:24 PM EDT | Special Weather Statement | IWX | Branch | 36 min |
| Sep 20, 6:38 PM EDT | Special Weather Statement | IWX | Williams | 37 min |
| Sep 20, 7:05 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.